Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 176, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 20, 2002, 7:46 PM CDT for Lyman County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2002, 7:46 PM CDT (00:46 UTC)
- Expired
- Aug 20, 2002, 8:15 PM CDT
- In force
- 29 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Lyman County, SD
The radar
The North Platte radar (KLNX), 209 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 2:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
591
WUUS53 KABR 210046
SVRABR
SDC085-210115-
/NEW.KABR.SV.W.0275.210046-210115/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
746 PM CDT TUE AUG 20 2002
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LYMAN COUNTY IN CENTRAL SOUTH DAKOTA
* UNTIL 815 PM CDT
* AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES NORTHWEST OF IONA...OR ABOUT 18 MILES
SOUTHWEST OF CHAMBERLAIN...MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL LYMAN COUNTY THROUGH 800 PM CDT
THIS IS A DANGEROUS STORM. TAKE SHELTER NOW
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
LAT...LON 4375 9967 4350 9962 4352 9933 4369 9946
4384 9938
HINTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:15 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Aug 20, 3:15 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 315 PM CDT TUE AUG 20 2002 OBVIOUSLY CONVECTION IS THE MAIN FORECAST ISSUE THROUGH THE SHORT RANGE. INTENSE ELEVATED WAA NORTH OF WARM FRONT SITUATED ACROSS SOUTHERN SOUTH DAKOTA HAS ALLOWED FOR ELEVATED HAILERS TO DEVELOP OVER CWA. MODELS CONTINUE TO ADVERTISE THAT THIS WILL LAST INTO THE EVENING AS WE WAIT FOR MAIN S/W OVER COLORADO TO LIFT NE INTO THE PLAINS. THIS ENTIRE CONVECTIVE EVENT WILL LIKELY TRANSITION INTO A HEAVY RAINFALL EVENT. BUT EXACTLY WHERE? MODELS ARE ALL OVER THE PLACE FROM RUN TO RUN WITH SIGNFICIANT CONVECTIVE FEEDBACK ISSUES LITERALLY MAKING IT TOUGH TO PIN DOWN THE AREAL THREAT. FOR NOW WILL STICK WITH A HEAVIEST RAIN AXIS JUST SOUTH OF CWA. BUT THIS WILL HAVE TO BE MONITORED. GOOD NEWS IS THAT MOST OF CWA HAS RELATIVELY HIGH FFG VALUES BECAUSE OF A LACK OF WIDESPREAD HEAVY RAIN IN THE LAST COUPLE WEEKS. REST OF FORECAST RATHER MUDDY AS BOUNDARY AGAIN SINKS FURTHER SOUTH AND BOUNDARY LAYER WINDS SHIFT TO EASTERLY...WHICH IN ITSELF WILL PROBABLY MAINTAIN COOLER TEMPS AND MORE CLOUDS THAN PREVIOUSLY THOUGHT. FLOW REMAINS WEAKLY SOUTHWEST ALOFT AND THEREFORE WILL BE HARD TO TIME PCPN EVENTS. FOR NOW WILL GO MORNING TSRA EAST WED WITH AFTERNOON POSSIBILITY WEST. KEPT LOW POPS ACROSS ENTIRE CWA WED NIGHT BUT BEST EVENT LIKELY OVER FAR WEST/SW CWA. ONLY MADE MINOR MODIFICATIONS TO THE REST OF THE FORECAST. ALL MODELS HAVE TRENDED TO MORE RIDGING OVER THE CENTRAL PLAINS BY LATE WEEK VS THE EARLIER SOLUTIONS OF TROF DROPPING INTO EASTERN PLAINS/LAKES WITH RIDGING OVER ROCKIES. TDK .EXTENDED DISCUSSION... EXPECTING A FAIRLY QUIET EXTENDED PERIOD WITH HIGH PRESSURE DOMINATING AT BOTH THE SURFACE AND ALOFT DURING THE FIRST THREE DAYS. THE RIDGE STARTS TO SHIFT TOWARD THE GREAT LAKES ON TUESDAY...WITH A WEAK TROUGH SETTING UP OVER THE ROCKIES...AND AN UPPER TROUGH DIGGING DOWN THE WEST SIDE OF THE ROCKIES. WILL KEEP CONDITIONS DRY AND TEMPERATURES NEAR NORMAL...AS H85 TEMPS REMAIN IN THE +10 TO +16 DEGREE RANGE. AP .ABR...NONE.
In the hours before
Local storm report, Aug 20, 3:11 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
311 PM CDT TUE AUG 20 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM LAKE NORDEN SD .75 INCH HAIL
08/20/02 HAMLIN REPORTED BY LAW
ENFORCEMENT
0253 PM CLARK SD .75 INCH HAIL
08/20/02 CLARK REPORTED BY LAW
ENFORCEMENT
0258 PM 4 WSW CLARK SD .88 INCH HAIL
08/20/02 CLARK REPORTED BY GENERAL
PUBLICLocal storm report, Aug 20, 3:45 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
345 PM CDT TUE AUG 20 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 1 N TORONTO SD .88 INCH HAIL
08/20/02 DEUEL
0319 PM 3 NW CASTLEWOOD SD .75 INCH HAIL
08/20/02 HAMLIN
0335 PM 4 SW KRANZBURG SD 1.00 INCH HAIL
08/20/02 CODINGTON
0315 PM 3 S HILLCREST COLONY SD .75 INCH HAIL
08/20/02 CLARKSpecial weather statement, Aug 20, 7:00 PM CDT, 46 minutes before
MNZ039-046-SDZ004>011-016>023-210030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 700 PM CDT TUE AUG 20 2002 ...SEVERE THUNDERSTORM WATCH 624 HAS BEEN CANCELLED ACROSS SECTIONS OF NORTHCENTRAL AND NORTHEASTERN SOUTH DAKOTA... THUNDERSTORMS ARE DIMINISHING ACROSS NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA...AND THE SEVERE THREAT HAS DIMINISHED. IT IS POSSIBLE THAT THUNDERSTORMS MAY REDEVELOP LATER THIS EVENING TOWARD THE OVERNIGHT HOURS. HINTZ
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 9:37 PM CDT | Flash Flood Warning | ABR | Clark, Codington, Deuel, Grant, Hamlin | 6 hr |
| Aug 20, 9:57 PM CDT | Tornado Warning | ABR | Deuel | 33 min |
| Aug 21, 5:34 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 26 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.